ASPIRIN USE IN ALCOHOLICS: AFA SAYS "SPECIAL WARNING" WOULD CONFUSE CONSUMERS
This article was originally published in The Tan Sheet
ASPIRIN USE IN ALCOHOLICS: AFA SAYS "SPECIAL WARNING" WOULD CONFUSE CONSUMERS given that FDA has already proposed a general warning for gastrointestinal bleeding for aspirin products. In an Aug. 10 "preliminary" submission to FDA's Nonprescription Drugs Advisory Committee, the Aspirin Foundation of America contended that "the addition of a specific warning for alcoholics will only confuse consumers." "Substantial consumer labeling data, "the Aspirin Foundation maintained, show that a general warning indicating when a consumer should consult a doctor before using an analgesic "communicates more effectively and generates less consumer confusion than a specific detailed warning that lists various conditions in which a doctor should be consulted." AFA suggested that "if aspirin and alcohol were a significant cause of serious UGI [upper gastrointestinal] problems, reports of aspirin-induced UGI bleeding and ulceration among heavy drinkers would be seen." The foundation asserted that "such reports are virtually non-existent." AFA also questioned the reliability of studies in the published literature, maintaining that "abundant lifestyle variables" related to both alcoholism and stomach problems "make it difficult to run well-controlled studies." AFA observed that "some studies" suggest that alcohol may even provide "a protective effect" against G-I bleeding. In addition, AFA contended that there is little scientific support for "the suggestion that alcoholics will not be adequately protected" by FDA's general aspirin warning. FDA's Nonprescription Drugs and Arthritis Drugs Advisory Committees are scheduled to discuss whether a label warning directed at alcoholics and heavy drinkers is warranted for aspirin and other nonsteroidal anti-inflammatory OTC analgesics on Sept. 8. The Nonprescription Drugs Advisory Committee recommended at a June 29 meeting that a warning for potential liver toxicity among alcoholics be included in acetaminophen product labeling but that implementation of such a warning be delayed until the committee could consider whether a similar warning for G-I bleeding directed at alcoholics is necessary for aspirin and OTC NSAIDs ("The Tan Sheet" July 5, p. 1). The advisory committee was concerned that requiring an acetaminophen warning might lead consumers who drink alcohol to switch to aspirin or ibuprofen, which may pose a higher safety risk than acetaminophen for that patient population given the association of those products with gastric bleeding. McNeil, in a submission to the advisory committee less than two weeks before the June 29 meeting and in presentations during the public hearing portion of the meeting, raised the issue of whether an acetaminophen warning statement might persuade alcoholics to switch to potentially riskier analgesics. In an Aug. 9 submission to the advisory committee, McNeil contended that "the most important single risk factor for developing bleeding in peptic ulcer patients is the use of aspirin and other NSAIDs." McNeil also claimed that "moderate use of alcohol enhances the risk of bleeding" associated with aspirin use. McNeil maintained that there is "a synergism between alcohol and aspirin . . . in causing gastrointestinal bleeding" and cited several published clinical studies that looked at a variety of endpoints, including fecal blood loss and gastric mucosal damage, in a small number of patients who took aspirin with short-term alcohol use. The McNeil submission also cited epidemiological and case- control studies with aspirin and alcohol and suggested that there also may be a relationship between concomitant use of alcohol and aspirin and subdural hematomas and strokes. In addition, the petition provides an outline of ongoing studies in the area. Regarding the contention that few adverse reaction reports involving aspirin and alcohol have been reported, McNeil maintained that few events are reported "because episodes of gastrointestinal bleeding from aspirin and other NSAIDs are both common and expected." In an Aug. 24 Federal Register notice, FDA reported that the joint committee "will discuss the relationship between alcohol and toxicities associated with OTC oral analgesic medications, except acetaminophen, in order to make recommendations on labeling to warn consumers of possible toxic effects of this combination." The committee also is slated to discuss "whether current data (i.e., case reports of gastrointestinal bleeding, pharmacokinetic, epidemiologic or animal data) regarding the adverse effects of the use of alcohol with OTC analgesic drug products containing either aspirin, ibuprofen (or naproxen, should it become available over- the-counter) support the need for a label warning statement," according to the notice. FDA said it will also ask the committee whether OTC products containing salicylate ingredients other than aspirin pose a risk to alcoholics. The agency, however, acknowledged in the notice that it is "not aware of data concerning the adverse effects of the use of alcohol with other salicylates (i.e., carbaspirin calcium, choline salicylate, magnesium salicylate and sodium salicylate). The Aspirin Foundation had asked FDA to delay the advisory committee's consideration of the aspirin/alcohol issue until December in order to give interested parties more time to compile and present data to the panel. FDA denied the AFA request on Aug. 11 ("The Tan Sheet" Aug. 23, In Brief).
Sign in to continue reading.
New to Pink Sheet?
Start a free trial today!
Register for our free email digests: